Alert archive / Wisconsin / Special Weather Statements in 2016

Special Weather Statement, NWS Milwaukee, WI

August 19, 2016Jefferson County, Wisconsin

NWS Milwaukee, WI issued this special weather statement at Aug 19, 2016, 9:11 PM CDT for Jefferson County, Wisconsin. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 19, 2016, 9:11 PM CDT (02:11 UTC)
Expired
Aug 19, 2016, 10:00 PM CDT
In force
49 min
Issued by
NWS Milwaukee, WI

County Jefferson County, WI

The radar

The Milwaukee radar (KMKX), 23 km from the middle of the area, began a volume at 02:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 2.2 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2016-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 87 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2016-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 99 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
87 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
1050 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
99 m²/s²
0-3 km storm-relative helicity
127 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted.

144 
WWUS83 KMKX 200211
SPSMKX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
911 PM CDT FRI AUG 19 2016

WIZ063-064-200300-
JEFFERSON-DANE-
911 PM CDT FRI AUG 19 2016

...STRONG THUNDERSTORMS WILL AFFECT JEFFERSON AND SOUTHEASTERN DANE
COUNTIES...

AT 908 PM CDT...CLUSTERS OF STRONG THUNDERSTORMS WERE LOCATED ACROSS
WESTERN DANE AND JEFFERSON COUNTIES. SOME OF THE STRONGER STORMS
WERE NEAR JEFFERSON...NEAR LAKE RIPLEY...AND NEAR STOUGHTON. THESE
THUNDERSTORMS ARE MOVING NORTHEAST AT 20 MPH.

WINDS IN EXCESS OF 30 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
STOUGHTON...FORT ATKINSON...JEFFERSON...LAKE MILLS...MARSHALL...
WATERLOO...COTTAGE GROVE...JOHNSON CREEK...DEERFIELD...CAMBRIDGE...
LAKE RIPLEY...LAKE KOSHKONONG...IXONIA...ROME...MILFORD...HEBRON...
SULLIVAN...UTICA...ROCKDALE AND DEANSVILLE.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 4289 8855 4289 8935 4320 8914 4312 8854
TIME...MOT...LOC 0208Z 224DEG 16KT 4299 8910 

$$

SPM

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this special weather statement went out at Aug 19, 3:02 PM CDT, 6 hours 9 minutes earlier.

Area forecast discussion, Aug 19, 3:02 PM CDT, 6 hours 9 minutes before
Area Forecast Discussion...Corrected
National Weather Service Milwaukee/Sullivan WI
302 PM CDT FRI AUG 19 2016

.SHORT TERM...

.TONIGHT AND SATURDAY...Forecast Confidence...Medium

Showers and storms continue to fire to the west/southwest this
afternoon along the CAPE gradient. Forecast instability trends into
early evening along with mesoscale model simulated radar suggest the
best chance for storms will be in the south half of the forecast
area late afternoon into early evening. Storms do look possible
across the entire area though.

After the first round of storms winds down mid/late evening, there
could be a lull into the first part of the night. Activity should
pick up in the western forecast area later in the night as the
trough approaches from the west. Widespread showers and storms are
then expected Saturday as deepening low pressure lifts northeast
through southern Wisconsin. Should see this activity wind down west
to east during the late afternoon as best instability and deeper
moisture shift eastward with the departing low.

Due to the expected clouds and precip, kept temps close to a blend
of model 2 meter temps for tonight and tomorrow.

SATURDAY NIGHT AND SUNDAY...Forecast Confidence...Medium

The upper level trof will scoot past the area Sunday, leaving
Wisconsin firmly within NW flow by midday on Sunday. Little to no
upper level divergence is evident in the guidance as the jet wraps
wound the base of the trof and moves through the area. At 500 mb,
the base of the trof moves from just west of WI at 00z Sunday to
Lake Michigan by 12z. This does bring a shot of DCVA in the late night
and early morning hours. Additionally, there appears to be a
subtle shortwave embedded on the back side of the trof that will
slide into WI around 00z Monday.

In the lower levels, the low pressure center over northern
Wisconsin/Lake MI at 00z Sun quickly moves off to the
northeast, taking much of the precipitation with it. Behind the
low, much of WI will be in in NW flow, with ample CAA through at
least 12z Sunday, before tapering off during the day. That CAA
will result in steep low level lapse rates throughout the day. In
terms of moisture, 700 mb should be mostly dry as soon as the low
moves off Sat night, but moisture appears to linger through much
of the day Sunday at 850 and 925. Given these moist lower levels,
steep low level lapse rates, and the embedded shortwave at 500 mb,
decided to keep slight chance of showers in the east through the
daytime hours on Sunday.

.LONG TERM...

SUNDAY NIGHT THROUGH TUESDAY...Forecast Confidence...Medium

NW flow will dominate the upper levels before ridging moves over the
state on Tuesday. In the lower levels, high pressure will pass south
of the state on Monday, flipping winds around to the southwest.
There will be a relatively tight temperatures gradient along the
axis of the ridge extending north from the high, so we should start
to see some WAA by Monday afternoon. Additionally, much of the
guidance has got a slug of moisture riding along that ridge at
700mb, and the GFS is even painting some precip across northern
WI Mon night and Tues morning. Have left the precip out of this
time period given the GFS is the only model showing accums. SW
flow will continue into Tuesday, allowing warmer and more humid
conditions to build back into the region.

TUESDAY NIGHT THROUGH FRIDAY...Forecast Confidence...Medium

Beginning Tuesday night, another low pressure system will begin
to impact the region. A shortwave immediately upstream of the
upper level ridge will move in Tues night and Wed morning as the
low in the lower levels develops over the central plains. The low
will move towards Wisconsin, before passing the state some time on
Thurs. This will bring precipitation chances from Tuesday night
through at least Thursday. High pressure looks to take over by
Friday, which will translate into very nice weather for the
weekend.

&&

.AVIATION/00Z TAFS/...

Still seeing storm development to the west this afternoon and
expecting this to continue into late afternoon within the
instability gradient. Based on the current CAPE analysis and latest
mesoscale models, seems the best chance for storms late afternoon
into early evening will be in the southern half of the forecast
area.

Could see a lull in widespread activity from late evening into the
night, with showers/storms picking back up in the west later in the
night as the trough approaches. Showers and storms are then expected
across the forecast area on Saturday as the low and associated cold
front move through. The activity will likely wind down from west to
east later in the afternoon.

Lower ceilings and visibilities are probable at times through
tomorrow...mainly during the rounds of precip.

&&

.MARINE...

South to southwest winds ahead of an approaching cold front will
become gusty by Saturday afternoon. West to northwest winds will
then remain gusty behind the cold front Saturday evening into Sunday
morning. Decided to issue a small craft advisory from early Saturday
afternoon to mid-morning on Sunday. Gusts to 25 knots are likely
through this period.

Waves will be highest Saturday afternoon and early evening in the
northern marine zones due to the southerly winds. The highest waves
will then be confined toward open waters for the remainder of the
advisory as winds become offshore.

&&

.MKX Watches/Warnings/Advisories...
WI...None.
LM...SMALL CRAFT ADVISORY from 1 PM Saturday to 10 AM CDT Sunday for
     LMZ643>646.

&&

TONIGHT/Saturday AND AVIATION/MARINE...DDV
Saturday NIGHT THROUGH Friday...BSH
Hazardous weather outlook, Aug 19, 3:45 PM CDT, 5 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
345 PM CDT FRI AUG 19 2016

WIZ046-047-051-052-056>060-062>072-202045-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
345 PM CDT FRI AUG 19 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS SHOULD DEVELOP THIS AFTERNOON AND PERSIST
THROUGH TONIGHT. WIDESPREAD SEVERE WEATHER LOOKS UNLIKELY...BUT BRIEF
HEAVY RAIN...GUSTY WINDS...AND SMALL HAIL WILL BE POSSIBLE WITH
THE STORMS THROUGH TONIGHT. THE STORM PREDICTION CENTER HAS
FAR SOUTHERN WISCONSIN IN A MARGINAL RISK FOR SEVERE WEATHER.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY

WIDESPREAD SHOWERS AND THUNDERSTORMS ARE LIKELY ON SATURDAY. SOME
STORMS COULD BE SEVERE DEPENDING ON WHEN THE STORMS MOVE THROUGH
THE REGION. THE STORM PREDICTION CENTER HAS SOUTHERN WISCONSIN IN
A MARGINAL RISK FOR SEVERE WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED THIS AFTERNOON THROUGH TOMORROW. RAINFALL
REPORTS ARE ALSO APPRECIATED.

LMZ643>646-202045-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
345 PM CDT FRI AUG 19 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS TONIGHT. GUSTY WINDS ARE
POSSIBLE WITH SOME OF THE STORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY

SHOWERS AND STORMS ARE LIKELY ON SATURDAY. A SMALL CRAFT ADVISORY
MAY BE NEEDED FROM SATURDAY INTO SUNDAY AS OFF SHORE WINDS
INCREASE TO AROUND 20-25 KNOTS.

BSH
WWW.WEATHER.GOV/MKX

In the hours before

Special weather statement, Aug 19, 5:59 PM CDT, 3 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
559 PM CDT FRI AUG 19 2016

WIZ065-066-192330-
MILWAUKEE-WAUKESHA-
559 PM CDT FRI AUG 19 2016

...SCATTERED STRONG THUNDERSTORMS WILL AFFECT MILWAUKEE AND WAUKESHA
COUNTIES...

AT 557 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR WAUKESHA...
MOVING EAST AT 20 MPH. OTHER STRONG STORMS WERE LOCATED NEAR
OCONOMOWOC AND NEAR MILWAUKEE.

WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
MILWAUKEE...WAUKESHA...WEST ALLIS...WAUWATOSA...NEW BERLIN...
BROOKFIELD...GREENFIELD...MENOMONEE FALLS...OAK CREEK...MUSKEGO...
SOUTH MILWAUKEE...CUDAHY...WHITEFISH BAY...GREENDALE...PEWAUKEE...
BROWN DEER...SUSSEX...ST.
FRANCIS...HARTLAND AND HALES CORNERS.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 4293 8785 4284 8832 4284 8842 4317 8851
      4319 8814 4319 8789 4316 8788 4312 8790
      4310 8787 4307 8787 4305 8789 4302 8790
      4296 8785
TIME...MOT...LOC 2257Z 252DEG 18KT 4298 8829

SPM
Special weather statement, Aug 19, 6:27 PM CDT, 2 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
627 PM CDT FRI AUG 19 2016

WIZ064>066-200030-
JEFFERSON-MILWAUKEE-WAUKESHA-
627 PM CDT FRI AUG 19 2016

...SCATTERED STRONG THUNDERSTORMS WILL AFFECT NORTHERN
JEFFERSON...MILWAUKEE AND WAUKESHA COUNTIES...

AT 626 PM CDT...STRONG THUNDERSTORMS WERE LOCATED NEAR
WATERTOWN...MERTON...AND NEW BERLIN. THESE STORMS ARE MOVING EAST AT
20 MPH.

WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
MILWAUKEE...WAUKESHA...WEST ALLIS...WAUWATOSA...NEW BERLIN...
BROOKFIELD...GREENFIELD...MENOMONEE FALLS...OAK CREEK...MUSKEGO...
WATERTOWN...SOUTH MILWAUKEE...CUDAHY...WHITEFISH BAY...GREENDALE...
PEWAUKEE...BROWN DEER...SUSSEX...ST. FRANCIS AND HARTLAND.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 4284 8787 4305 8901 4320 8901 4319 8789
      4313 8790 4307 8787 4302 8790 4296 8785
      4288 8785 4285 8782
TIME...MOT...LOC 2326Z 248DEG 16KT 4318 8882

SPM
Special weather statement, Aug 19, 8:12 PM CDT, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
812 PM CDT FRI AUG 19 2016

WIZ059-065-200145-
WAUKESHA-WASHINGTON-
812 PM CDT FRI AUG 19 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN WASHINGTON AND
NORTHEASTERN WAUKESHA COUNTIES...

AT 811 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER MERTON...OR
NEAR HARTLAND...MOVING EAST AT 20 MPH.

WINDS IN EXCESS OF 30 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
MENOMONEE FALLS...SUSSEX...HARTLAND...MERTON...LANNON...CHENEQUA...
NORTH LAKE...HUBERTUS AND COLGATE.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 4311 8837 4321 8838 4327 8806 4314 8807
TIME...MOT...LOC 0111Z 256DEG 17KT 4317 8832

GEHRING
Special weather statement, Aug 19, 9:11 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
911 PM CDT FRI AUG 19 2016

WIZ063-064-200300-
JEFFERSON-DANE-
911 PM CDT FRI AUG 19 2016

...STRONG THUNDERSTORMS WILL AFFECT JEFFERSON AND SOUTHEASTERN DANE
COUNTIES...

AT 908 PM CDT...CLUSTERS OF STRONG THUNDERSTORMS WERE LOCATED ACROSS
WESTERN DANE AND JEFFERSON COUNTIES. SOME OF THE STRONGER STORMS
WERE NEAR JEFFERSON...NEAR LAKE RIPLEY...AND NEAR STOUGHTON. THESE
THUNDERSTORMS ARE MOVING NORTHEAST AT 20 MPH.

WINDS IN EXCESS OF 30 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
STOUGHTON...FORT ATKINSON...JEFFERSON...LAKE MILLS...MARSHALL...
WATERLOO...COTTAGE GROVE...JOHNSON CREEK...DEERFIELD...CAMBRIDGE...
LAKE RIPLEY...LAKE KOSHKONONG...IXONIA...ROME...MILFORD...HEBRON...
SULLIVAN...UTICA...ROCKDALE AND DEANSVILLE.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 4289 8855 4289 8935 4320 8914 4312 8854
TIME...MOT...LOC 0208Z 224DEG 16KT 4299 8910

SPM

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 8:12 PM CDTSpecial Weather StatementMKXWaukesha33 min
Aug 19, 9:33 PM CDTSpecial Weather StatementMKXDane27 min
Aug 19, 9:59 PM CDTSpecial Weather StatementMKXDane, Jefferson46 min
Aug 19, 10:33 PM CDTSpecial Weather StatementMKXDodge42 min
Aug 19, 10:45 PM CDTSpecial Weather StatementMKXWashington30 min
Aug 19, 10:56 PM CDTSpecial Weather StatementMKXFond du Lac34 min
Aug 19, 11:25 PM CDTSpecial Weather StatementMKXFond du Lac35 min
Aug 20, 12:43 AM CDTSpecial Weather StatementMKXSauk32 min
Aug 20, 1:29 AM CDTAreal Flood AdvisoryMKXColumbia, Sauk3 hr
Aug 20, 6:28 AM CDTSpecial Weather StatementMKXWalworth32 min
Aug 20, 7:02 AM CDTSpecial Weather StatementMKXDodge, Jefferson, Walworth, Waukesha58 min
Aug 20, 7:58 AM CDTSpecial Marine WarningMKX62 min
Aug 20, 8:00 AM CDTSpecial Weather StatementMKXKenosha, Milwaukee, Racine30 min
Aug 20, 8:39 AM CDTSpecial Marine WarningMKX51 min

Nearby

Special Weather Statements in Wisconsin, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.